MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6) 2021, not on (b)(6) 2021.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2013: [facility ni].(b)(6), do.History and physical- pre-operative.Chief complaint: hernia.Weight 180 pounds, bmi 31.91.Presented for surgical consult.Complaint of lump above naval with pain since (b)(6) 2013.History of colon resection (b)(6)2013, also history of belly button replacement surgery.Imaging done at wmrmc three weeks ago, lump has been increasing in size and pain becoming worse especially going from sitting to standing position.Never a smoker.Current medications include glipizide, metformin.Exam: abdomen, incisional hernia.Impression: pre-operative exam.Plan: schedule incisional hernia repair at earliest convenience.Discussed risks and benefits of incisional hernia repair with patient.Instructions and information given.Follow up in 2-3 weeks after procedure or sooner for any post-operative complaints.Education hand-outs given on groin hernia repair.(b)(6) 2013: (b)(6) healthcare.(b)(6).Anesthesia record.Weight 189.6 pounds, bmi 33.6.Primary procedure: herniorrhaphy incisional.History of gastroesophageal reflux disease (gerd), frequent indigestion (dyspepsia), hiatal hernia.Asa iii.Implant procedure: incisional hernia repair with mesh.Implant: gore® dualmesh® biomaterial [1dlmc04/(b)(6) , 15 x 19 x 1 oval; abdomen].Implant date: december 16, 2013 (hospitalization december 16-17, 2013) (b)(6) 2013: (b)(6) medical center.(b)(6) , do.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Anesthesia: general endotracheal.Description of procedure: ¿the patient was taken to the operative suite, placed in supine position, and general endotracheal anesthesia was administered.I opened the incision the length of her previous scar, and she had swiss-cheese fascial repair.Multiple hernias were seen all the way down to the pubic symphysis.With this, i opened up the hernia, completely resected the hernia sac, and then placed a dualmesh and tacked it into place with running 0-prolene sutures.Four sutures were used to tack it into place.With the mesh in place, i closed the fascia over the top of the repair with 2-0 vicryl suture, closed the subcutaneous tissue with_____ 3-0 vicryl sutures, and the skin with staples.A 10-french jp drain was placed in the subcutaneous space.Sterile dressings were applied.The patient tolerated the procedure well.All sponge, needle, and instrument counts were correct at the end of the case.¿ complications: none apparent.Estimated blood loss: 100 ml.Drains: a 1¿french jp.Pathology: none.(b)(6) 2013: (b)(6) regional.Implant record.Description: 15x19x1 gortex oval dual mesh.Type: implant.Size 15 x 12.Qty: 1.Serial #: na.Smda: no.Expiration: 09/2018.Lot #: (b)(6).Model #: 1dlmc04.Site: abdomen.Mfg: w.L.Gore.(b)(6) 2013: (b)(6) healthcare.Implant sticker.Implant: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc04.Lot batch number: (b)(6).Manufacturer: w.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc04/(b)(6)) was implanted during the procedure.Relevant medical information: (b)(6) 2013: (b)(6) healthcare.(b)(6), rn.Nurse notes.Operative site with dressing clean, dry, intact; abdominal binder in place.(b)(6) 2013: (b)(6) healthcare.[signature illegible].Discharge instruction.No lifting equal to or greater than 10 pounds for 2 weeks.(b)(6) 2013: (b)(6) medical center.Lab.Blood glucose monitoring 299- greater 500 h (60-105).(b)(6) 2013: (b)(6) medical center.(b)(6), md.Emergency room visit.Chief complaint lower extremity pain and swelling.Severity described as severe.Started several days and still present.Symptoms right thigh, right ankle, right knee, right leg, right foot.Redness and swelling.Recent surgery, history of deep vein thrombosis and feels the same.Had difficulty breathing, cough, chest pain and abdominal pain, back pain (chronic).Abdomen soft and non-tender, no organomegaly.Ultrasound duplex venous lower extremity right, impression occlusive deep venous thrombosis from right distal external iliac vein continuously through right popliteal vein.Ct pulmonary angiogram, indication chest pain, impression numerous bilateral pulmonary emboli but no evidence of right ventricular strain.Glucose 313.Very large deep vein thrombosis in right lower extremity.Her ct angiogram shows numerous bilateral pulmonary emboli.Vital signs are stable.I discussed with dr.(b)(6) and he agrees to admit.Heparin drip started with bolus for pulmonary embolism protocol.Clinical impression acute pulmonary embolism, bilateral, multiple; deep venous thrombosis proximal right lower extremity, recent surgery.(b)(6) 2013: (b)(6) medical center.Nurse notes.Postoperative hernia repair on monday, does have a drain.Additional problems diabetes mellitus, asthma, gastroesophageal reflux disease, spinal injury.Surgeries include appendectomy, back surgery, greenfield filter for blood clots, hernia repair, umbilical hernia repair.Abdominal distention with tenderness to palpation, abdomen soft, guarding present, diminished bowel sounds in all quadrants.(b)(6) 2013: (b)(6) medical center.[ni].Lab.Hemoglobin a1c 7.2%.(b)(6) 2013: (b)(6) medical center.(b)(6), md.History and physical.Morbidly obese, postoperative day seven status post incisional hernia repair with mesh on (b)(6) 2013.Describes herself as ¿loma linda baby¿ based on fact prior to moving to this area in 2010, spent extensive time in (b)(6) medical center, hospitalized for various conditions.History significant for two prior episodes of venous thromboembolic disease, including ¿13 clots¿ in right lower extremity in 2006 and recurrent deep vein thrombosis and recurrent deep vein thrombosis involving left lower extremity in 2010, underwent inferior vena cava filter placement.Does not recall being recommended for chronic coumadin therapy.Experienced several episodes of severe trauma, including very serious motor vehicle accidents and multiple spinal surgeries dating back to 1999, had surgical fixation with hardware and plates through much of cervicothoracic spine.States she has ¿degenerative bone disease.¿ chronic pain syndrome and is on high-dose opiates.Incisional hernia repair (b)(6) 2013 was more extensive than anticipated, and spent night in hospital and discharge on day 2.Taking 7-day course of levaquin and completes it today.Since surgery, abdominal pain improved a little but not moving bowels very well.Appetite poor, only 25% of usual intake.Saw dr.(b)(6) in follow-up (b)(6) 2013 and reports no changes to medical therapy and was feeling fairly well.Was to follow up with dr.(b)(6) [surgeon] today.Dyspneic but not hypoxic on room air.History includes neurogenic bowel and bladder requiring self-catheterization 4 times daily, multiple severe traumas including motor vehicle and car-pedestrian accidents.Does not smoke or consume alcohol.Does not use illicit drugs.Weight 100.3 kg [221 lb], bmi 39.1.Abdomen soft and diffusely tender, no guarding or rebound, abdominal binder in place and was not removed, jackson-pratt drain present and draining small amount of serosanguineous fluid, bowel sound present in all quadrants.Urine dip notable for 100 glucose and severe proteinuria.Impression acute bilateral pulmonary emboli and extensive right lower extremity deep vein thrombosis, this being third episode of venous thromboembolic disease, risk factors include recent surgery, obesity, sedentarism and prior venous thromboembolic phenomena, systemic inflammatory response syndrome, constipation acute on chronic, leukocytosis without fever, class 3 obesity, gastroesophageal reflux disease symptomatic.I notified dr.(b)(6) of admission, although does not appear to be surgical complications at this time.(b)(6) 2013: (b)(6) regional.(b)(6), rd.Dietician note.Patient living with a significant other who is a baker.He brings her many sweet desserts from his work.She claims this is the cause of her elevated hemoglobin a1c.(b)(6) 2013: (b)(6) medical center.Lab.White blood cell 11.09 h (4.50-11.00), glucose 221-248 hd (65-105), blood glucose monitoring 288- greater than 500 h (60-105).(b)(6) 2013: (b)(6) medical center.Lab.White blood cell 11.50 h (4.50-11.00), glucose 204 h (65-105), blood glucose monitoring 209-238 h (60-105).(b)(6) 2013: (b)(6) regional.Nurse notes.Abdominal dressing clean, dry and intact, abd pad.Abdominal binder in place.(b)(6) 2013: (b)(6) regional.Nurse notes.Jackson-pratt drain discontinued.Staples removed.Surgical site clean, dry and intact.No signs and symptoms of infection, redness or edema.Abdominal binder in place.(b)(6) 2013: (b)(6) medical center.(b)(6), md.Discharge summary.Admission date: (b)(6) 2013.Diagnoses acute bilateral pulmonary embolism, extensive right lower extremity occlusive deep vein thrombosis, recurrent, postoperative day 14 incisional herniorrhaphy with mesh placement, diabetes mellitus type 2 not in insulin and without good control, proteinuria, mild hyponatremia related to above, obesity, gastroesophageal reflux disease.History of deep vein thrombosis with venous filter placed in 2010.Admitted, placed on heparin therapy, started on coumadin and discharged on coumadin therapy.Recent abdominal surgery by dr.(b)(6) reviewed.No evidence of problems while she was here, and actually healing very nicely.A little bit of abdominal discomfort, abdomen soft, good bowel sounds, midline scar healing very nicely with abdominal binder in place, no obvious organomegaly or masses, no tenderness that would be unexpected at this point in time, no guarding or rebound.Follow up with primary care provider this week for international normalized ratio measurement within next 3-4 days.Likely should be on warfarin lifelong.Continue thromboembolus deterrent hose on regular basis.Abdominal binder and exercise restrictions per dr.(b)(6) postoperatively.Will see him next week at scheduled postoperative visit.Needs to talk with him about diabetes management.Her a1c above 7 is not acceptable.Since somewhat sedentary from surgery and diet not stabilized, recommend stick with metformin till she stabilizes and keep track of sugars.Can add low-dose glipizide, decrease metformin to 250 or 500 once or twice daily and target that a1c below 7 over next couple months.Should probably be referred to dr.(b)(6), nephrologist, for proteinuria and have quantitative measurement, as well as urine protein electrophoresis.Weight loss and exercise discussed briefly but of course with recent surgery somewhat restricted.(b)(6) 2014: (b)(6) healthcare.Nurse notes.Weight 84.9 kg [187 lb], bmi 33.2.Onset 4 days ago, had nausea.(b)(6) 2014: (b)(6) medical center.(b)(6), md.History and physical.Having intermittent abdominal pain for last two months.Over last 4-5 days, increased lower abdominal pain.Evaluated 2 days ago at (b)(6) medical center.Had ct scan and sent home.Increased severity last 48 hours, accompanied by vomiting.Presented back, where white blood cell count 18,000.Repeat ct scan performed, verbal report is some ischemic small bowel with contained perforation.Marked elevation of glucose in excess of 390.Approximately 2 weeks ago, had undergone laparoscopic-assisted hysterectomy, removed uterus, ovaries and fallopian tubes.Patient reports she required surgical exploration for gangrenous bowel approximately 1 ½ years ago.Medical history includes insulin-dependent diabetes, obesity, asthma.Surgical history includes hysterectomy/salpingo-oophorectomy, incisional hernia repair, umbilical hernia repair, exploratory laparotomy with small bowel resection, tubal ligation.Weight 78.4 kg [172.8 lb].Abdomen obese, fresh incisions noted from laparoscopic surgery, midline laparotomy incision, large abdominal pannus, does have bowel sounds, tender in lower abdomen, no upper abdominal tenderness, no rebound tenderness, bruises from lovenox injections.Ct scan report not available but in reviewing films from 8/17/14, has some contained air outside the bowel and area of thickened small bowel.Has a hernia.No free fluid.No free air.This is compared to ct 8/15/14 where these changes were not noted.Impression ischemic small bowel with contained mesenteric perforation, hyperglycemia, dehydration clinically, obesity, abdominal wall hernia, asthma, sleep apnea.Intravenous antibiotics will be continued.Nasogastric tube.Will be admitted to intensive care unit.I anticipate the need for exploratory laparotomy.Condition severe and guarded.(b)(6) 2014: (b)(6) medical center.(b)(6), md.Consultation.In emergency room, glucose 397.Does have insulin-dependent diabetes, but states it was doing good so she has not used lantus for about three months.Abdomen mildly distended, diffusely tender, mostly in umbilical area and right lower quadrant, do not feel any masses, bowel sounds present.Patient with multiple abdominal surgeries now has recurrent abdominal pain she states is similar to when she had ischemic bowel before.Not using her lantus.Whether diabetes was under control or not is not certain, but it is not under good control now.(b)(6) 2014: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: ischemic small bowel.Postoperative diagnosis: ischemic, gangrenous small bowel.Procedure: 1) exploratory laparotomy.2) small bowel resection with enteroenterostomy.History: this patient has had abdominal pain for the last four days.She has leukocytosis, and a ct scan of the abdomen performed at an outside facility late last evening revealed evidence of small bowel ischemia with contained perforation.Of interest, is that the patient has a prior history of small bowel ischemia.She also has a history of dvt¿s, stroke, and is on chronic lovenox.She recently had undergone a hysterectomy, and was briefly off of her lovenox.Because of her symptomatology, she has had fluid resuscitation, control of her blood sugars, and line placement.She now presents for exploratory laparotomy.Risks, benefits, and alternatives have been discussed.Findings: a 45 cm segment of gangrenous small bowel was appreciated.There was no free perforation, but definitely some air within the mesentery.This bowel was struck down to the posterior bladder.There were no twists or turns, and the pattern is consistent with probably embolic or clot event.Of interest, is that this is approximately 8 inches proximal to her previous bowel anastomosis, which was about 6 inches from the ileocecal valve.The remainder of the small bowel was non-dilated and looked healthy.The colon was absent, as was the appendix, but was otherwise healthy.Her uterus and ovaries were surgically absent.Description of procedure: ¿this inpatient was brought to the operating suite.She had a central venous line and foley catheter.After induction of general endotracheal anesthesia, and with her on antibiotics of levaquin and clindamycin, an arterial line was placed.Her abdomen was widely prepped with duraprep, then draped in the usual sterile manner.A dedicated time out was accomplished.The previous midline laparotomy incision was opened.We carefully entered the abdominal cavity.We did have to divide the midline mesh.As we entered the abdominal cavity, you could appreciate an odor consistent with ischemic bowel.We identified the loop of ischemic bowel and were able to bring that loop completely up out of the abdomen.I then irrigated out the pelvis and inspected the pelvis.We looked at the rectum, sigmoid colon, left colon, hepatic flexure area of transverse colon, hepatic flexure area in cecum.Approximately six inches from the ileocecal valve, there was an anastomosis which was old, which was patent and healthy.About six inches more proximal to that was where the ischemia began.I measured the segment of bowel, and it was approximately 40 to 45 cm.The remainder of the bowel was run from that location to the ligament of treitz.While it was slightly dilated, it was all healthy.Please note that there had been no twists or turns to the bowel, and therefore was consistent with probably thrombotic event.Just a couple of inches proximal and distal to the area of necrosis, i divided the small bowel with a gia stapling device x2.Ensuing mesentery was divided between hemostats and ligated with 2-0 silk.A functional end-to-end anastomosis was created in the antimesenteric border of the small bowel by cutting off the antimesenteric portion to the staple line bringing the two antimesenteric portions together with a gia 60.Bowel clamps had already been placed.The rent was closed with a combination of running 3-0 vicryl, and interrupted silk lembert sutures.We tested our anastomosis and it dilated very nicely.There was no leak.The mesentery was then closed with interrupted sutures of 3-0 silk.We irrigated out the abdomen once again.Sponge, needle, and instrument counts were correct.The bowel was returned to its normal anatomical position in a gentle looping fashion.The omentum was placed over top of the bowel.With a combination of running #1 prolene in interrupted far-near/near-far, #1 prolene was placed every 2.5 cm.I closed the fascia including the previously incorporated mesh.Again, nursing personnel reported that sponge, needle, and instrument counts were correct.The skin was brought together with skin staples.She was extubated and transported to recovery.She remains with a nasogastric tube, left internal jugular central venous line, left arterial line, and a foley catheter.Specimen was sent to pathology.¿ (b)(6) 2014: (b)(6) diagnostics.(b)(6), md.Surgical pathology report.Accession #: (b)(6).Diagnosis: small bowel, resection: small bowel with mucosal necrosis, transmural acute inflammation and serosal fibrous adhesion.Mesentery with acute suppurative inflammation and necrosis.Negative for malignancy.Clinical history: ischemic bowel with perforation.Gross description: labeled ¿segment of small bowel¿ is a 35.4 x 8.0 x 4.3 cm loop of small bowel.The peritoneum is predominantly hemorrhagic and necrotic with adherent exudates.The small bowel mucosa is predominantly hemorrhagic and necrotic with a rim of normal small bowel mucosa at each segmental margin.No discrete masses, lesions, nodules, or perforations are noted.Sectioning through the mesentery reveals an indurated hemorrhagic cut surface.Summary: a1-4 representative of the small bowel in sequence from margin to margin; a5 representative of the mesentery.Microscopic description: microscopic examination performed on all specimens.(b)(6) 2014: (b)(6) medical center.Lab.Culture, abdominal wound: streptococcus infantarius, streptococcus species coli isolate, sensitive to ampicillin, linezolid, vancomycin.(b)(6) 2014: (b)(6) medical center.(b)(6), md.Discharge summary.Discharge diagnoses small bowel necrosis, most likely secondary to venous thrombosis, hyperglycemia, insulin-dependent diabetes mellitus, obesity, asthma, sleep apnea, recent laparoscopic-assisted vaginal hysterectomy, gastroesophageal reflux disease, superficial wound infection secondary to streptococcus.Operations include exploratory laparotomy with small bowel resection and enteroenterostomy (b)(6) 2014.Transferred from springfield emergency room with diagnosis of probable ischemic and necrotic small bowel.Was clinically dehydrated and had hyperglycemia.Admitted to emergency room for initial resuscitation.Intravenous antibiotics were begun.Hospitalist consulted to manage medical issues including hyperglycemia.Taken to operating room where exploratory laparotomy revealed segment of ischemic necrotic small bowel without perforation.Bowel was resected and end-to-end anastomosis was accomplished.Postoperative course primarily one of managing diabetes, hypertension and anxiety.Had wound drainage on postoperative day 7.On looking at wound, lower part was opened.Had superficial wound infection eventually grew streptococcus.Resolved easily with just dressing care and did not require antibiotics.Arrangements made for home health care with wound assistance.Not to lift over 35 pounds.(b)(6) 2014: (b)(6) healthcare.(b)(6), md.Office notes.Pain in abdomen, new wound vacuum-assisted closure.Pulling dark red blood for 1 week, last 3 days pulling grainy red blood.Wt.1779 lb [sic], bmi 305.4 [sic].Follow-up midline abdominal wound.Required laparotomy for resection of necrotic piece of small bowel as result of mesenteric thrombosis.Previous mesh repair at time of exploratory laparotomy and we simply sutured the mesh closed.Her postoperative course had some drainage from lower abdomen which revealed treating for now for multiple weeks greater than 8 with wound vacuum-assisted closure.Has an opening with exposed abdominal mesh and simply has not granulated or improved.Having increased drainage which has bloody look because of her anticoagulation needs from thrombosis history.Has chronic abdominal pain and chronic pain syndrome.On numerous medications.Abdomen no guarding or rebound tenderness and soft.Bowel sounds normal.No hepatomegaly.Hernia 1.5 cm opening in midline wound with chronic granulation that [sic].Exposed chronic infected mesh through base of wound with extension pocket along mesh superiorly and to patient¿s right there for about 5 cm.Assessment chronic infected mesh of abdominal wall.Tried these past few months with aid of wound vacuum-assisted closure to get this mesh to granulate over.This will not be solution to her problem.With mesh exposed and essentially non-adherent to her [sic, missing word] of abdomen, the mesh needs to be removed to have a chance of getting this wound to heal.Discussed leaving wound open and continuing current management versus exploring wound to removing chronically infected mesh.Has extensive history of prior abdominal surgeries with use of mesh, also previous laparotomies x2 for necrotic small bowel secondary to mesenteric thrombosis.Will need to remain on lovenox through surgery.Also has chronic pain and takes numerous narcotics and will be difficult to manage pain.If we do surgery will most likely be in hospital 2-4 days.Risks include death, heart attack, stroke, bleeding, infection, hernia is very likely.She is aware this will not resolve underlying coagulopathy.She would like to proceed with surgical excision.I offered her opportunity to seek second opinion and she declines.Will arrange surgical excision of infected abdominal wall mesh.Infected hernioplasty mesh, deep venous thrombosis, diabetes mellitus type 2.Explant procedure: [ni].Explant date: (b)(6) 2014 (hospitalization [ni]) [nurse reviewer note: records for explant procedure not available for review] relevant medical information: (b)(6) 2014: (b)(6) medical center.(b)(6), md.Emergency room visit.Ventral abdominal mesh removal (b)(6) 2014 weeks ago [sic] dr.(b)(6), some intermittent drainage in follow-up, increased today, 6-7 abdominal pads soaked, serosanguinous, increased drainage last 12h soaking towels.On abdominal ultrasound has 10 cm complex mass adjacent to ventral abdominal wall.Spoke with dr.(b)(6), can send home, keep changing drainage pads, keep taking by mouth cipro, see him monday as planned.Impression draining ventral abdominal wound.(b)(6) 2014: (b)(6) medical center.(b)(6), md.Radiology-ultrasound abdomen limited.Indication abdominal drainage postoperatively.Comparison abdomen and pelvis ct (b)(6)2014.Findings include thick adipose layer in anterior abdominal wall.Ultrasound in area of surgical wound demonstrates striated appearance of edema within fat and sheet-likely air or fluid at posterior portion of fat, appearing to most likely project superficial to abdominal wall fascia.Fluid has ill-defined margination, without specific loculation otherwise isolated.Hernia mesh on prior ct not specifically identified by ultrasound with history of interval removal.(b)(6) 2014: (b)(6) medical center.(b)(6), md.Radiology-ct abdomen/pelvis.Indication abdominal pain.Comparison abdomen/pelvis ct (b)(6) 2014 findings include filter device at l3 level below renal veins, relatively large amount formed stool throughout non-dilated colon, surgical revision anterior abdominal wall hernia repair with removal of mesh since prior ct.Abdominal wall flaccid with large protrusion midline to right anterior mid to lower abdomen.Bowel loops extend into protrusion.Fluid, edema, and occasional small gas collection within subcutaneous fat in area of mesh removal/surgical revision.Large midline to right anterior abdominal wall hernia.A repair mesh, present on ct study 3 weeks prior, has been removed.Gas and fluid present within subcutaneous fat in area of surgical revision.Abdominal wall flaccid with large protrusion persisting midline to right anterior distribution, presumed to represent wide hernia.Bowel loops present within protrusion, although no findings of obstruction.Subcutaneous findings not specific, although infection not excluded.No evidence of intra-abdominal infection or abscess.See comments regarding additional non-acute findings.(b)(6) 2014: (b)(6) medical center.Lab.Glucose 258.(b)(6) 2014: (b)(6).(b)(6), md.Radiology-ct abdomen/pelvis.Indication lower abdomen pain, recent hernia repair gone wrong, recent sepsis.Trace pericardial effusion, liver 25 cm length and diffusely fatty infiltrated, spleen enlarged measuring 14.5 cm length, kidneys bilateral renal cortical scarring, greater on left.Surgical sutures around loops of bowel in right and left lower quadrants without evidence for complication, moderate amount of stool and gas in distal colon and distending rectum.Diastasis of rectus abdominis muscles with few loops of distal ileum and colon extending anteriorly in defect.No true hernia.Postsurgical changes of recent anterior abdominal wall hernia repair.Collection of fluid and small amount of gas in subcutaneous tissues along incision line with partial irregular wall and surrounding fat stranding.Fluid collection measures 3 cm x 1.5 cm x 15 cm in maximum transverse, anterior posterior and craniocaudal dimensions.Mild thickening of overlying skin and underlying abdominal wall fascia.Infrarenal ivc filter.Impression incisional subcutaneous fluid collection with small amount of gas and partial wall.May represent postoperative stroma, hematoma, or developing abscess.No intraperitoneal inflammation or fluid collection.Diastases of rectus abdominis muscles.No true hernia.No bowel obstruction or ischemia.Hepatosplenomegaly.(b)(6) 2014: healthcare.(b)(6) , md.Office notes.Recheck wound, drainage persist.Problems include diabetes mellitus type 2 onset 1990, anxiety, abscess of abdominal wall, infected hernioplasty mesh.Weight 165.2 lb, bmi 27.5.Medical history includes panic attacks, asthma on oxygen.Surgical history includes 1982 polyp removed from stomach, 1980 appendectomy.Basically has large dead space, accumulates search serum [sic] fluid and drained.We plan to place wound vacuum-assisted closure device and next week for her and under general anesthesia.Wound drainage, wound continues to drain, open adequately draining.Dead space 6 x 6 cm.Deep to incision and in deep subcutaneous spaces.Patient has some legal matters or early next week we will tentatively plan to set up for surgery for wound vacuum-assisted closure placement in operating room (b)(6).Discussed this extensively with patient now on 3 separate occasions.(b)(6) 14: (b)(6) medical center [assigned].(b)(6).Pre-anesthesia evaluation.Diagnosis abdominal wound abscess.Primary procedure irrigation and debridement abdomen.Asa class iii.¿ (b)(6) 2014: (b)(6) medical center.Dr.(b)(6).Operative report.Preoperative diagnosis: abdominal wound with persistent draining seroma.Postoperative diagnosis: abdominal wound with persistent draining seroma.Procedure: exploration of abdominal wound with irrigation and placement of a wound vac.Indications: this 52-year-old caucasian female has undergone numerous laparotomies all for bowel issues.She had a previous hernia repair and then needed bowel surgery and subsequently developed an infected mesh.She then underwent removal of the mesh approximately one month ago.She has now developed a seroma that is draining.It is apparent that this wound will not collapse on its own.We have elected to proceed with opening the wound, draining the seroma, irrigating the wound, and placing a wound vac.The risks, benefits, and alternatives have been discussed.Findings: the cavity measured 6.5 x 5.5 x 4 cm.It showed a granulation base.Description of procedure: ¿this outpatient is brought to the operating suite, general anesthesia initiated.Her abdomen is widely prepped with betadine and then draped in the usual sterile manner.Dedicated surgical time out is accomplished.We began by taking out the remaining four sutures of the pocket that was opened.I inserted my finger then opened the incision the remainder of the length going through approximately 4 cm of subcu fat.We opened the pocket widely and then irrigated the pocket copiously.At this point hemostasis looked good.I took the sponge for the wound vac, placed it in, and then we counted instruments.Sponge, needle, and instrument counts were correct.We then placed the wound vac and wound seal.We placed the wound vac dressing to negative pressure.The negative pressure sealed very nicely.The procedure was terminated.The patient was transported to recovery in stable condition.¿ (b)(6) 2015: (b)(6) medical center.(b)(6) , md.Emergency room visit.Chief complaint abdominal pain in periumbilical area and left lower quadrant.Started last night.Loss of appetite.Abdomen moderate tenderness in periumbilical area and left lower quadrant, guarding present, distention, no rebound tenderness.Glucose 201.Acute abdominal pain of unknown cause.Constipation.Discharge home.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11757840
Report Number3003910212-2021-01212
Device Sequence Number3778375
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2018
Device Model Number1DLMC04
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer04/22/2021
04/27/2021
08/20/2021
08/20/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date05/05/2021
05/24/2021
08/24/2021
07/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/25/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexUnknown